Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2009, 2:01 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 21, 2009, 2:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:10 PM CDT | HAIL 1 | 6 S Windom, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211901 SVRFSD MNC033-063-211930- /O.NEW.KFSD.SV.W.0182.090721T1901Z-090721T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 201 PM CDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 230 PM CDT * AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWOSEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. ONE STORM WAS LOCATED NEAR HERON LAKE...THE SECOND STORM WAS LOCATED 7 MILES WEST OF BERGEN. BOTH STORMS WERE MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HERON LAKE AROUND 205 PM CDT... BERGEN AROUND 220 PM CDT... LAKEFIELD AROUND 230 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS && LAT...LON 4388 9544 4384 9503 4368 9488 4368 9527 TIME...MOT...LOC 1900Z 313DEG 15KT 4383 9531 4382 9512 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 211919 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 219 PM CDT TUE JUL 21 2009 MNC033-211928- /O.CAN.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/ COTTONWOOD MN- 219 PM CDT TUE JUL 21 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COTTONWOOD COUNTY IS CANCELLED... LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527 TIME...MOT...LOC 1918Z 330DEG 17KT 4374 9506 $$ MNC063-211930- /O.CON.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/ JACKSON MN- 219 PM CDT TUE JUL 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTHERN JACKSON COUNTY... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES EAST OF OKABENA...OR 9 MILES SOUTH OF WINDOM...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL JACKSON COUNTY THROUGH 230 PM CDT AT 210 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES SOUTH OF WINDOM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527 TIME...MOT...LOC 1918Z 330DEG 17KT 4374 9506 $$ SCHUMACHER
000 WWUS53 KFSD 211928 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 228 PM CDT TUE JUL 21 2009 MNC063-211938- /O.EXP.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/ JACKSON MN- 228 PM CDT TUE JUL 21 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON COUNTY EXPIRES AT 230 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER UP TO DIME SIZE IS STILL POSSIBLE WITH THIS STORM AS IT MOVES SOUTH TOWARD INTERSTATE 90. LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527 TIME...MOT...LOC 1928Z 330DEG 17KT 4370 9503 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, Jul 21, 3:30 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE JUL 21 2009 .DISCUSSION... UPPER TROF ALONG I29 ATTM WITH SCT RW- AHEAD OF IT. WL NEED TO KEEP CHC IN E OF I29 THRU MID MORN. PLENTY OF CLOUD COVER AHEAD OF THIS TROF WITH LOW CLOUDS AND FOG FORMING W OF I29 AHEAD OF SFC FNT. WL HAVE QUITE A BIT OF CLOUD COVER EARLY THIS MORN WITH FOG AND STRATUS BURING OFF FARILY QUICKLY W OF I29. CLOUDS WL BE SLOWER TO CLR E OF I29...BUT SHUD BREAK UP AS LOWER LEVEL DRIER AIR MOVES IN BEHIND SFC FNT. NOT SURE IF ANY TRW WL REDEVELOP THIS AFTN ACRS FAR ERN CWA. NAM SOUNDINGS STILL UNSTABLE...WHILE GFS SOUNDINGS SHOW MORE OF A MID LEVEL CAP THERE THIS AFTN. IF CAP IS NOT IN PLACE...CUD SEE A FEW STORMS DEVELOP WITH SFC HEATING LATER IN THE AFTN NR SFC FNT. SO WL KEEP SMALL POPS IN THERE THRU THE DAY. WARMERST TEMPS SHUD BE ACRS THE W TODAY WITH 70S EAST. QUIET ACRS CWA TONIGHT AND WITH LIGHT WNDS...TEMPS SHUD FALL INTO THE 50S. WEAK FNT SAGS SWD ACRS CWA ON WED. DECENT INSTABIL ACRS SRN CWA IN THE AFTN EVEN THO LOW LEVEL CONVERGENCE NOT ALL THAT IMPRESSIVE. SFC CAPES AROUND 2000, SO IF CONVECTIVE TEMPS CAN BE REACHED CUD TRIGGER A FEW STORMS. SHUD GENLY SEE HIGHS IN THE 80S ON WED WITH A FEW 70S OVR BUFFALO RIDGE. LOOKS WARMER AND MORE HUMID ON THU AHEAD OF NEXT CDFNT. GFS AND NAM ARE NOW STRONGER ON THIS S/W AND FNT WHICH IS PROGGED TO SLIDE SE ACRS CWA LATER THU NITE INTO FRI. GEM IS SLOWER AND NOT AS STRONG. BEST DYNAMICS DO REMAIN N OF CWA WITH THIS FEATURE...BUT CAN NOT RULE OUT A LEAST A SMALL CHC OF TRW WITH THIS FEATURE. GFS HAS ITS TYPICAL TOO WARM IN THE MID LEVELS CAPPING EFFECT THU NITE AND FRI AND PREFER SLIGHTLY COOLER NAM MID LEVEL TEMPS. IF S/W DIGS A LTL FURTHER S...THEN CWA CUD HAVE A MUCH BETTER CHC FOR TRW THU NITE AND FRI MORN. SHUD BE BREEZY BEHIND THIS FEATURE FRI...WITH MAIN SURGE OF COOLER AIR HOLDING OFF UNTIL FRI NITE AND SAT MAINLY ERN CWA. DID LOWER TEMPS A FEW DEG ACRS E FRI NITE INTO SAT. GFS HINTING THAT ERN CWA CUD SEE PLENTY OF CU ON SAT ALONG WITH A FEW INSTABIL RW-/TRW-. IF CLOUD COVER IS EXTENSIVE ACRS THE E SAT...THEN AREAS E OF I29 MAY STRUGGLE TO GET OUT OF THE LOWER 70S FOR HIGHS. && .AVIATION... PATCHY FOG ACROSS THE AREA WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS THROUGH 14Z. FAVORED LOCATIONS FOR FOG WILL BE IN LOW LYING RIVER VALLEYS. LOW LYING STRATUS ALONG AND EAST OF A LINE FROM BROOKINGS TO YANKTON WILL SLOWLY SHIFT EAST THROUGH THE MORNING AS DRIER AIR FILTERS IN FROM THE NORTHWEST. THE MVFR STRATUS WILL GRADUALLY ERODE THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. /BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 21, 10:18 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT TUE JUL 21 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 21, 1:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL WINDOM 43.87N 95.12W
07/21/2009 E1.75 INCH COTTONWOOD MN EMERGENCY MNGR
SOME GOLF BALL SIZE HAILSTONES WITH MOST STONES SMALLER.
0151 PM HAIL WINDOM 43.87N 95.12W
07/21/2009 E1.00 INCH COTTONWOOD MN LAW ENFORCEMENT
&&
WILLIAMSNearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.